An allergic shock is a severe hypersensitivity reaction of the body to a supposedly dangerous substance (allergen such as bee venom etc.). Doctors also speak of anaphylactic shock (anaphylaxis). Common triggers include insect venom (from bees, wasps, etc.), foods (peanuts, celery, etc.), and medications (such as antibiotics). In the worst case, the person suffering a respiratory and cardiovascular arrest! Read here how to give first aid in case of an allergic shock!
- What to do if you have anaphylactic shock? Prevent further administration of the allergen, call the emergency doctor, bring the patient to the appropriate position depending on the condition (shock, stable lateral position, upright upper body), check pulse, respiration and blood pressure, if necessary administer emergency medication
- Anaphylactic shock – risks: In severe cases, respiratory and cardiovascular arrest threaten.
- When to the doctor? An allergic shock should always be treated by a doctor.
- Always call the ambulance if someone has an allergic shock!
- Even if the allergic person uses his emergency medication for the symptoms of allergic shock, you should alert the ambulance!
Anaphylactic shock: what to do?
An allergic shock (anaphylactic shock) can be life-threatening. Therefore, as a first responder you should act immediately:
- Prevent as soon as possible that more allergen is given to the patient. This may mean, for example, stopping a medication infusion, protecting the patient from further bee stings, or preventing it from eating further (in case of food allergy).
- If the patient has no breathing problems, you should shock him. That means: upper body deep, legs up. Thus, the blood can not “sag” in the legs, but is available for the supply of the vital organs brain and heart.
- If the patient has breathing problems, you should store your upper body (almost upright).
- If the patient is unconscious, bring him to the stable side position.
- Alert the ambulance!
- Calm the patient (if he is not unconscious).
- Monitor the pulse, blood pressure and respiration of the allergic person.
- When the patient’s breathing stops, you must begin mouth-to-mouth resuscitation immediately. In case of cardio-circulatory arrest, you must revive the patient (resuscitate).
- If necessary, help the allergic person to use the medication from his emergency kit.
Anaphylactic shock: emergency kit
Allergy sufferers who are prone to or have ever had an allergic shock should always carry an emergency kit. It contains three to four medications (depending on what symptoms are to be expected from the allergic person concerned):
- Adrenaline for injection (usually in the form of an easy-to-use autoinjector)
- a bronchodilating drug (beta-sympathomimetic) in spray form to be used in acute respiratory distress
- a drug that stops or at least reduces the allergic reaction (antihistamine)
- Cortisone for the prevention of late reactions
Allergy sufferers are told by their doctor how to use the drugs in an emergency.
Anaphylactic shock: risks
In the case of an allergic shock, the symptoms develop within a very short time after contact with the allergen trigger (allergen). Those who are hypersensitive to intravenously administered drugs (syringe, infusion), can show the first signs of anaphylaxis within five minutes. In insect bites anaphylactic shock becomes noticeable after about ten to fifteen minutes. In a food allergy, the shock symptoms occur about half an hour after consumption.
Often an allergic shock is characterized by itching of the skin, tingling and / or a metallic taste on the tongue, dysphagia, anxiety, headache or disorientation. Depending on the extent of the symptoms, physicians distinguish four degrees of severity of anaphylaxis:
- I. Severity: slight general reactions (dizziness, headache, etc.) and skin reactions (itching, skin redness with sensation of heat, hives, etc.). There is no acute danger to life. The further course, however, must be carefully monitored.
- II. Severity: In addition to the above symptoms, there is a fall in blood pressure, accelerated heart rate (tachycardia), mild respiratory distress, and gastrointestinal symptoms (such as nausea, vomiting).
- III. Severity: The symptoms of 2nd degree allergic shock are associated with airway muscle spasms (bronchospasm) and shock signs (such as paleness, cold skin / cold sweats, fast, flat heart rate, blue lip color). Rarely, the larynx swells (Quincke’s edema) and causes respiratory distress.
- IV. Severity: This is the extreme case of anaphylactic shock with respiratory and cardiovascular arrest.
The symptoms can occur individually or in different combinations. The initial warning signs do not tell you how severe the allergic shock will be!
Allergic shock: risk of blood pressure drop
Upon first contact with a potential allergen, the organism forms specific antibodies against it. At the next contact, the over-sensitive immune system can react within minutes with a severe shock reaction (anaphylactic shock): the blood vessels in the arms and legs widen, and the wall of the vessels becomes more permeable. As a result, water flows from the vessels into the interstices between individual cells and organs. Both together – dilation of the vessels and fluid outflow – causes the blood pressure to fall.
The body tries to counteract: messengers from the group of catecholamines (like adrenalin) are distributed. They should raise the blood pressure again by putting the vessels tight. Unfortunately, this is prevented by other signaling agents (mediators) that are released on contact between antigen and antibody (including histamine). In addition, the heartbeat (tachycardia) accelerates when trying to keep a sufficient blood flow and thus the oxygen supply of all body regions in motion.
Anaphylactic shock: When to the doctor?
The processes described in the body trigger symptoms that quickly spread to the whole body (skin, respiratory system, cardiovascular system, digestive tract) and can be life-threatening. Anaphylactic shock is therefore considered an emergency and requires immediate medical help!
Even if patients with anaphylactic shock get the right help quickly and the symptoms improve quickly, they should be monitored for at least 24 hours in the intensive care unit. Because even after treatment, the symptoms can recur after six to 24 hours. Experts then speak of one biphasic course.
Lethality (“lethality”) in anaphylactic shock is about one percent.
Anaphylactic shock: Examinations at the doctor
The diagnosis “anaphylactic shock” is usually fast, because the symptoms are usually very characteristic. The doctor will ask the patient or accompanying persons / first responders if there were any possible allergic reactions shortly before the onset of the symptoms. This could be, for example, the intake of certain medications, the consumption of certain foods or an insect sting.
It is also important to exclude other possible causes of the symptoms. These include, for example, other types of shock, cardiac arrhythmia, panic attacks and stroke.
Anaphylactic shock: treatment by the doctor
If first responders have not already done so, the alarmed doctor will stop the allergen delivery and place the patient in an appropriate body position (e.g., shock, stable lateral position). Thereafter, he may take further action depending on the severity of the allergic shock and the symptoms present. Examples:
- medications: The doctor may administer appropriate medication for the shock symptoms, such as adrenaline. It improves blood circulation, reduces skin swelling and makes breathing easier for allergy sufferers.
- Oxygen: When respiration and circulation weaken, oxygen is delivered to the patient via a breathing mask.
- Volume replacement: Through an infusion, the patient gets a volume replacement solution to bring the “sagged” blood pressure back up.
- ventilation: If an anaphylactic shock has caused a laryngeal swelling with shortness of breath, the doctor can intubate (ie push a “breathing tube” into the trachea). Very rarely a tracheotomy (emergency coniotomy) is necessary as a last resort.
- Revival: Cardiovascular arrest reanimates the patient.
Prevent anaphylactic shock
Whether and how anaphylactic shock can be prevented depends on the allergen trigger:
Insectic acid allergy sufferers can often achieve with a specific immunotherapy (hyposensitization) that their immune system better tolerates the poison of bees, wasps and Co. in the future. This reduces the likelihood of anaphylactic shock.
For people who are allergic to other allergens (certain foods, medicines, natural latex, etc.), this possibility does not exist. An allergic shock can be prevented only by the fact that the allergy trigger is strictly avoided.